Pennsylvania, 2015

Flash Flooding in Pennsylvania, May 18, 2015

May 18, 2015 · NWS PBZ · 3 events in 1 county or zone

Showers and thunderstorms developed out ahead of an approaching upper trough on the 18th. some storms produced heavy rain which caused some flash flooding in Allegheny county, PA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and thunderstorms developed out ahead of an approaching upper trough on the 18th. With precipitable water values over 1.50 inches...some storms produced heavy rain which caused some flash flooding in Allegheny county, PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 18, 4:55 PM EST, 58 minutes earlier.

Area forecast discussion, May 18, 4:55 PM EST, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
555 PM EDT MON MAY 18 2015

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL COME TO AN END AS A COLD
FRONT MOVES THROUGH THE REGION TUESDAY MORNING. SLIGHTLY BELOW
NORMAL TEMPERATURES ARE FORECAST FOR WEDNESDAY THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
6PM UPDATE...HAVE MADE CHANGES TO EVENING POPS IN LINE WITH LATEST
RADAR IMAGERY AND HIRES MODEL OUTPUT. PERIODS OF SHOWERS AND
STORMS ARE EXPECTED THROUGH THE EVENING HOURS...AS PREFRONTAL
TROUGH SWINGS THROUGH. INTENSITY OF CONVECTION SHOULD DIMINISH AS
THE EVENING PROGRESSES. HAVE INCLUDED THE MENTION OF HEAVY
RAIN...DUE TO DEWPOINTS IN THE MID TO UPPER 60S...PUSHING PWAT
VALUES ABOVE 1.7 INCHES.

PREVIOUS DISCUSSION...

MOST OF THE AREA HAS SEEN THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS...WITH NORTHWESTERN PORTIONS OF THE REGION THE LAST
AREA FOR SHOWERS TO BEGIN. WHILE ACTIVITY IS EXPECTED TO PEAK IN
THE LATE AFTERNOON FOLLOWING A DIURNAL CYCLE...SHOWERS AND AT
LEAST ISOLATED/SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE
THROUGH THE EVENING AND INTO THE OVERNIGHT HOURS. ALMOST ALL OF
THE RAIN WILL OCCUR IN ADVANCE OF A COLD FRONT THAT AS OF MID
AFTERNOON REMAINS BACK ACROSS ILLINOIS AND INDIANA. SKIES SHOULD
BEGIN TO CLEAR OUT WITH THE FRONTAL PASSAGE TUESDAY MORNING...BUT
ADDITIONAL CLOUDS ARE EXPECTED TO MOVE BACK IN FROM THE NORTHWEST
DURING THE AFTERNOON HOURS. HIGHS ON TUESDAY WILL REMAIN SLIGHTLY
ABOVE NORMAL...ALTHOUGH COOLER THAN TODAY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
THE PASSAGE OF THE COLD FRONT WILL BE FELT THE MOST TUESDAY
NIGHT...AS TEMPERATURES WILL TUMBLE INTO THE LOW TO MID 40S
OVERNIGHT. HIGH PRESSURE APPROACHING FROM THE PLAINS WILL KEEP A
NORTHERLY COMPONENT TO WINDS...AND THIS WILL KEEP HIGHS ON
WEDNESDAY IN THE 60S...WITH LOCATIONS ALONG THE INTERSTATE 80
CORRIDOR REMAINING ALL THE WAY IN THE 50S. SOME SLIGHT TEMPERATURE
MODERATION IS EXPECTED FOR THURSDAY. MODELS ARE IN A BIT OF
DISAGREEMENT AS TO WHETHER ANY PRECIPITATION MAY SKIRT THE
SOUTHERN PORTIONS OF THE REGION WEDNESDAY NIGHT INTO THURSDAY WITH
ANOTHER SYSTEM. DID NOT DECIDE TO ADD ANY PRECIPITATION TO THE
FORECAST AT THIS TIME...BUT HAVE AT LEAST BUMPED UP SKY COVER
DURING THAT TIME PERIOD.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SURFACE RIDGING BUILDING UNDER A DEPARTING BROAD UPPER EAST COAST
TROUGH SHOULD BRING DRY WEATHER THROUGH EARLY SUNDAY. A SLOWLY
ADVANCING PLAINS AND MIDWEST TROUGH IS PROGGED TO BRING
INCREASING SHOWER CHANCES BY LATE SUNDAY INTO EARLY NEXT WEEK.

FOLLOWED THE WPC ENSEMBLE SOLUTION TO SMOOTH OUT INDIVIDUAL MODEL
DIFFERENCES. AFTER A COOL START...TEMPERATURES SHOULD RISE ABOVE
SEASONAL LEVELS BY THE WEEKEND.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
PREFRONTAL TROUGH WILL SPARK SHOWERS AND THUNDERSTORMS THROUGH THE
AFTERNOON AND EVENING HOURS. SINCE CONFIDENCE THAT ANY STORM WILL
IMPACT A TAF SITE AT ANY ONE TIME...HAVE MAINTAINED VCTS FOR NOW AND
WILL AMEND AS NEEDED. EXCEPT BRIEF MVFR OR IFR RESTRICTIONS IN
THUNDERSTORMS...PREVAILING VFR IS ANTICIPATED.

SHOWER AND THUNDERSTORM COVERAGE SHOULD DIMINISH AFTER SUNSET BUT
SOME SHOWERS MAY REMAIN UNTIL THE SHORTWAVE/TROUGH PASSES OVERNIGHT.
MOST OF THE MODEL GUIDANCE SUGGEST A PERIOD OF MVFR
RESTRICTIONS...MAINLY LOCKED ALONG AND JUST WENT OF THE HIGHER
TERRAIN OVERNIGHT. HAVE ADDRESSED THIS IN THE TAFS AS STRATUS IN
MOST CASES FOR NOW.

IMPROVEMENT TO VFR IS ANTICIPATED AFTER SUNRISE TUESDAY WITH THE
COLD FRONT EXPECTED TO CROSS TUESDAY AFTERNOON WITH MINIMAL
MOISTURE.

.OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE AND PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH
THE WEEK.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 18, 2:18 AM EST, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
318 AM EDT MON MAY 18 2015

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-190730-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
318 AM EDT MON MAY 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 18, 2:58 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 PM EDT MON MAY 18 2015

PAZ021-073-182030-
WESTMORELAND-ALLEGHENY-
358 PM EDT MON MAY 18 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEGHENY AND
NORTHWESTERN WESTMORELAND COUNTIES...

AT 358 PM EDT...A STRONG THUNDERSTORM WAS OVER MILLVALE...OR OVER
PITTSBURGH...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PITTSBURGH...PENN HILLS...MOUNT LEBANON...BETHEL PARK...ROSS
TOWNSHIP...MCCANDLESS TOWNSHIP...MONROEVILLE...MCKEESPORT...FRANKLIN
PARK...SHALER TOWNSHIP...PLUM...WEST MIFFLIN...NORTH SIDE
PITTSBURGH...BALDWIN...UPPER ST. CLAIR...MURRYSVILLE...HAMPTON
TOWNSHIP...SCOTT TOWNSHIP...WILKINSBURG AND WHITEHALL.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 42 AND 62.
  INTERSTATE 279 IN PENNSYLVANIA BETWEEN MILE MARKERS 1 AND 10.
  INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 66 AND 84.
  INTERSTATE 579 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 1.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4032 8006 4054 8011 4066 7966 4038 7960
TIME...MOT...LOC 1958Z 257DEG 23KT 4047 8000

CL
Special weather statement, May 18, 4:32 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
532 PM EDT MON MAY 18 2015

PAZ007-013-014-182200-
MERCER-LAWRENCE-BUTLER-
532 PM EDT MON MAY 18 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MERCER...
NORTHWESTERN BUTLER AND LAWRENCE COUNTIES...

AT 531 PM EDT...A STRONG THUNDERSTORM WAS NEAR OAKWOOD...OR NEAR NEW
CASTLE...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...GROVE CITY...SLIPPERY ROCK...NEW WILMINGTON...OAKWOOD...
NEW CASTLE NORTHWEST...NEW BEAVER...BESSEMER...PLAIN GROVE
TOWNSHIP...WAMPUM...SOUTH NEW CASTLE...WEST LIBERTY...ENON VALLEY...
HARLANSBURG...PORTERSVILLE...VOLANT...S.N.P.J....ROSE POINT PARK...
COOPER'S LAKE CAMPGROUND AND MCCONNELLS MILL.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 1 AND 7.
  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 97 AND 116.
  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 19 AND 23.
  INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 8 AND 14.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4098 7994 4085 8041 4085 8050 4089 8052
      4103 8052 4123 8010
TIME...MOT...LOC 2131Z 243DEG 31KT 4095 8045

CL
Special weather statement, May 18, 4:43 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
543 PM EDT MON MAY 18 2015

PAZ013-014-020-182215-
LAWRENCE-BUTLER-BEAVER-
543 PM EDT MON MAY 18 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BEAVER...
SOUTHWESTERN BUTLER AND SOUTHEASTERN LAWRENCE COUNTIES...

AT 542 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM ELLWOOD CITY TO BEAVER FALLS TO OHIOVILLE...AND MOVING
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CRANBERRY...BUTLER...ALIQUIPPA...BEAVER FALLS...MONACA...ECONOMY...
ELLWOOD CITY...HOMEACRE-LYNDORA...NEW BRIGHTON...SHANOR-NORTHVUE...
BEAVER...BADEN...MERIDIAN...ZELIENOPLE...ROCHESTER...OHIOVILLE...
MEADOWOOD...MIDLAND...OAK HILLS AND INDUSTRY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 12 AND 28.
  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 79 AND 96.
  INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 31 AND 41.

LAT...LON 4098 7994 4079 7986 4065 8019 4062 8052
      4071 8043 4087 8030
TIME...MOT...LOC 2142Z 243DEG 22KT 4088 8028 4076 8034 4067 8050

CL

The radar

The Pittsburgh radar (KPBZ), 19 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Allegheny

When
May 18, 5:53 PM EST to 9:00 PM EST
Where
Allegheny County, 0.67 mi W of Rook to 0.6 mi WNW of Rook
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.398, -80.082

Emergency management reported that Washington Avenue is flooded in the 1000 block. Water was reported to be up to the car doors with several vehicles stuck. In addition, the ramps to Interstate 79 on Nobelstown Road were flooded and a small landslide was reported on the I-79 northbound ramp.

Flash Flood, Allegheny

When
May 18, 5:58 PM EST to 9:00 PM EST
Where
Allegheny County, 0.69 mi N of Bunola to 0.73 mi WNW of Bundle
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.240, -79.930

Local 911 center reported that Bunola River Road was flooded in Forward Township.

Flash Flood, Allegheny

When
May 18, 6:00 PM EST to 9:00 PM EST
Where
Allegheny County, 1.49 mi E of Bower Hill to 1.45 mi NW of Castle Shannon
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.367, -80.072

Local 911 call center reported that the creek next to Robb Hollow Road was out of it's banks, flooding part of the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580387, 580389, 580390.